Alert archive / Wyoming / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 13, NWS Riverton, WY

June 5, 2007Big Horn County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jun 5, 2007, 5:19 PM MDT for Big Horn County, Wyoming. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2007, 5:19 PM MDT (23:19 UTC)
Expired
Jun 5, 2007, 5:52 PM MDT
In force
33 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Big Horn County, WY

The radar

The Billings radar (KBLX), 134 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2007-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2007-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1743 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KRIW 052319
SVRRIW
WYC003-060015-
/O.NEW.KRIW.SV.W.0013.070605T2319Z-070606T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
519 PM MDT TUE JUN 5 2007

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BIG HORN COUNTY IN NORTH CENTRAL WYOMING...

* UNTIL 615 PM MDT

* AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  CENTRAL BIG HORN COUNTY...OR ABOUT 15 MILES NORTHEAST OF
  GREYBULL...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN BIG HORN COUNTY AT 530 PM MDT

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4467 10797 4463 10790 4498 10742 4499 10781

$$

SMITH
1 follow-up statement
000 
WWUS55 KRIW 052352
SVSRIW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
552 PM MDT TUE JUN 5 2007

WYC003-060002-
/O.CAN.KRIW.SV.W.0013.000000T0000Z-070606T0015Z/
BIG HORN WY-
552 PM MDT TUE JUN 5 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BIG HORN COUNTY IN
NORTH CENTRAL WYOMING IS CANCELLED...

THE STORM HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS
BEEN CANCELLED.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4467 10797 4463 10790 4498 10742 4499 10781

$$

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:54 PM MDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 5, 3:54 PM MDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
354 PM MDT TUE JUN 5 2007

.SHORT TERM...TONIGHT THROUGH FRIDAY
SURFACE PRESSURES CONTINUE TO FALL RAPIDLY ACROSS CENTRAL WYOMING
THIS AFTERNOON AS UPPER RIDGE AXIS SHIFTS EAST AND UPPER FLOW
BACKS IN ADVANCE OF STRONG PACIFIC STORM SYSTEM. 995 MB LOW
POSITIONED OVER THE BIG HORN BASIN THIS AFTERNOON WITH SOUTHEAST
FLOW WRAPPING BACK 50 PLUS DEW POINTS AND LAPS-BASED CAPES OF
NEAR 1500 J/KG ACROSS EASTERN JOHNSON COUNTY AND NORTHEAST NATRONA COUNTY.
THIS AREA AHEAD OF SURFACE TROUGH AXIS WILL BE UNDER THE GUN FOR A
FEW SEVERE THUNDERSTORMS UNTIL AFTER SUNSET.

THIS MORNINGS MODEL RUNS HAVE TRENDED FURTHER SOUTH AND SLOWER WITH
MAIN PACIFIC STORM SYSTEM AND ASSOCIATED FRONTAL PASSAGE. THE MAIN
ADJUSTMENTS TO FORECAST BASED ON THIS TIMING AND TRACK WERE TO
DELAY ONSET OF WIDESPREAD PRECIPITATION IN THE WEST UNTIL EARLY
WEDNESDAY MORNING AND INCREASING PRECIPITATION COVERAGE AND
AMOUNTS ACROSS NORTHERN WYOMING WEDNESDAY AFTERNOON THROUGH
THURSDAY MORNING WITH FURTHER SOUTHERN TRACK. FRONTAL PASSAGE
SCHEDULED TO MOVE ACROSS THE WEST IN THE 09Z-15Z TIMEFRAME
WEDNESDAY AND ACROSS CENTRAL WYOMING 15-21Z. SNOW LEVELS TO LOWER
RAPIDLY BEHIND THE FRONT TO 6500 TO 7000 FEET OUT WEST AND TO
THESE LEVELS IN THE EAST THROUGH WEDNESDAY EVENING. FORECAST
CURRENTLY HAS ADVISORY SNOW AMOUNTS OF 6 TO 8 INCHES WEDNESDAY AND
WEDNESDAY NIGHT ACROSS THE TETONS...YELLOWSTONE PARK AND THE
BEARTOOTH PASS AREA...AND 6 TO 10 INCHES ACROSS THE BIG HORN
MOUNTAINS DURING THE WEDNESDAY NIGHT AND THURSDAY MORNING
TIMEFRAME. THESE AREAS WILL BE EVALUATED DURING THE NEXT 12 TO 24
HOURS FOR SNOW ADVISORIES. STRONG WEST WIND AT 25 TO 35 MPH WITH
GUSTS TO NEAR 50 MPH WILL ACCOMPANY THE FRONT...AND PERSIST ACROSS
MAINLY SOUTHERN WYOMING THROUGH WEDNESDAY NIGHT. UPPER LOW WILL
CONSOLIDATE AND WIND UP OVER WESTERN SOUTH DAKOTA THURSDAY MORNING
WITH SECONDARY CANADIAN FRONT AND MORE N TO NW FLOW DEVELOPING
ACROSS CENTRAL WYOMING. THIS FLOW WILL ALSO BRING SOME WRAPAROUND
MOISTURE FURTHER SOUTH ACROSS CENTRAL WYOMING WITH THE HEAVIEST
PRECIPITATION EXPECTED THURSDAY MORNING ACROSS THE EASTERN BIG
HORN BASIN AND JOHNSON COUNTY. UPPER LOW CONTINUES TO LIFT OUT OF
AREA DURING THE DAY THURSDAY WITH MODELS DIFFERING QUITE A BIT ON
EXTENT OF DRYING PUSHING INTO THE NORTH BEHIND THE LOW. FORECAST
SIDES MORE TOWARD THE GFS AND HPC GUIDANCE IN KEEPING MORE MOIST
NORTHERLY FLOW ACROSS THE AREA THROUGH THE DAY THURSDAY. MESSY
TROUGHINESS AND SOME MOISTURE LINGERS OVER THE AREA THROUGH FRIDAY
FOR A CONTINUED CHANCE OF MAINLY HIGH TERRAIN SHOWERS AND SLIGHTLY
WARMER TEMPERATURES IN CONTRAST TO THURSDAYS EXPECTED UNSEASONABLY
COLD TEMPERATURES.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
TIMING DIFFERENCES ABOUND AND TRIED TO LEAN TOWARDS THE ECMWF AS
MUCH AS POSSIBLE. WITH THAT SAID...GFS HAS A SHORTWAVE TROUGH
SWING ACROSS THE AREA ON FRIDAY WHILE THE ECMWF HAS A WEAK TROUGH
OVER CALIFORNIA. HAVE ONLY KEPT SLIGHT CHANCES OF THUNDERSTORMS
FOR THIS TIME PERIOD AND IT REMAINS TO BE SEEN IF CONVECTION WILL
BE CONFINED TO JUST THE WESTERN MOUNTAINS OR MORE OF THE AREA.
SATURDAY APPEARS TO BE THE TRANSITION DAY IN ADVANCE OF TROUGH
WHICH IS FORECAST TO DIG INTO THE WEST SUNDAY INTO MONDAY BY THE
ECMWF. WILL DRY SATURDAY OUT AND FOCUS ON NEXT SYSTEM LATER SUNDAY
INTO MONDAY AND POSSIBLY INTO TUESDAY. ECMWF HAS THE INITIAL COLD
FRONT PUSHING THROUGH SUNDAY WHICH COULD BE A FOCUS FOR
CONVECTION. WE WILL LIKELY SEE STEEPENING LAPSE RATES LATE SUNDAY
ALONG WITH THE LEADING EDGE OF UPPER JET NOSE. THESE PARAMETERS
WILL LIKELY CONTINUE INTO MONDAY. HAVE HIT THE MOUNTAINS AND
FOOTHILL AREAS WITH CHANCE POPS SUNDAY AND SUNDAY NIGHT AND MOST
OF THE MOUNTAINS THROUGH MONDAY. GFS IS MUCH FLATTER AND QUICKER
FOR THIS SYSTEM BUT ITS RUN TO RUN CONSISTENCY THE LAST 4 NIGHTS
HAS BEEN RATHER SHAKY. WILL SIDE WITH THE EURO FOR NOW AND LET THE
NEXT CREW CHECK THE LATEST TRENDS.

&&

.AVIATION...
BROKEN TO OVERCAST CIRRUS SHIELD HAS INHIBITED LOW LEVEL HEATING
ACROSS THE REGION THROUGH EARLY AFTERNOON. THERE IS A GOOD DEAL OF
LOW LEVEL MOISTURE PRESENT EARLY THIS AFTERNOON WITH SFC DEWPOINTS
IN THE 40S. IT APPEARS THERE WILL BE ENOUGH HEATING TO GENERATE
ISOLATED THUNDERSTORMS FROM 21Z TO 01Z WITH WIND GUSTS UP TO 35 KT
POSSIBLE AT ALL TAF SITES. A STRONG LOW PRESSURE SYSTEM WILL MOVE
ACROSS WESTERN WY TONIGHT AND TRACK EASTWARD ACROSS THE STATE
WEDNESDAY. WINDS FROM THE SOUTHWEST AND WEST TONIGHT WILL RANGE FROM
10 TO 15 KT...WITH KRKS GUSTING UP TO 25 KT. COLD FRONT WILL MOVE
ACROSS WESTERN WY BETWEEN 12Z AND 15Z AND INTO EASTERN WY BY 00Z
THURSDAY. WINDS WILL BE QUITE STRONG AHEAD AND BEHIND THE COLD FRONT
WITH WEST WINDS SHIFTING TO NORTHWEST AT SPEEDS BETWEEN 15 TO 25 KT
WITH GUSTS TO 35 KT WEDNESDAY. WIDELY SCATTERED LIGHT RAIN SHOWERS
WILL OCCUR ALONG AND BEHIND THE COLD FRONT...BUT CIGS AND VSBYS ARE
EXPECTED TO REMAIN IN THE VFR/BORDERLINE MVFR CATEGORY WEDNESDAY.

&&

.FIRE WEATHER...
A FEW STRONG TO SEVERE THUNDERSTORMS WILL PERSIST UNTIL
AROUND 9 PM ACROSS THE FAR NORTH AND EASTERN PARTS OF THE
DISTRICT. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL AND
DAMAGING WIND. AFTERWARDS...A POWERFUL PACIFIC STORM SYSTEM WILL
PUSH A STRONG COLD FRONT ACROSS THE AREA WEDNESDAY MORNING.
PRECIPITATION WILL INCREASE ACROSS THE WEST AHEAD OF THIS FRONT
OVERNIGHT WITH SNOW LEVELS LOWERING TO BETWEEN 7000 AND 7500 FEET
BEHIND THE FRONT WEDNESDAY. STRONG WEST WIND WILL ACCOMPANY THE
FRONT ACROSS CENTRAL AND SOUTHERN WYOMING WEDNESDAY. THE MOST
WIDESPREAD PRECIPITATION WILL SHIFT TO NORTHERN WYOMING WEDNESDAY
NIGHT. A TOTAL OF 6 TO 10 INCHES OF SNOW IS EXPECTED IN THE
NORTHERN MOUNTAINS FROM THIS STORM BEFORE IT PULLS EAST THURSDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH NUMBER 351 FOR JOHNSON AND NATRONA
COUNTY UNTIL 9 PM MDT THIS EVENING.

&&

SHORT TERM...AEM
LONG TERM...SKRBAC
AVIATION...SMITH
FIRE WEATHER...AEM
Hazardous weather outlook, Jun 5, 2:44 PM MDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
244 PM MDT TUE JUN 5 2007

WYZ001>020-022>030-061200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
244 PM MDT TUE JUN 5 2007

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 9 PM MDT FOR
JOHNSON AND NATRONA COUNTIES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND ISOLATED THUNDERSTORMS WILL BE FOUND ACROSS THE AREA
TODAY. SOME AREAS ACROSS THE NORTHERN AND EASTERN PORTIONS OF WYOMING
WILL SEE THE POSSIBILITY FOR ISOLATED SEVERE THUNDERSTORMS THIS
AFTERNOON AND EARLY EVENING...WHICH COULD INCLUDE LARGE HAIL AND
STRONG WINDS. SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE
THROUGH THE OVERNIGHT HOURS. PERSONS PLANNING OUTDOOR ACTIVITIES
TODAY WILL WANT TO MONITOR CURRENT WEATHER CONDITIONS...AND PREPARE
FOR THE POSSIBILITY OF STRONG STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG WEATHER SYSTEM IS EXPECTED TO MOVE THROUGH THE AREA ON
WEDNESDAY PRODUCING SCATTERED THUNDERSTORMS...SOME OF WHICH MAY
PRODUCE HAIL AND STRONG WINDS. AS THIS STORM SPREADS EASTWARD...THE
POSSIBILITY OF SNOW ALSO EXISTS FOR WESTERN WYOMING ABOVE 7000 TO
8000 FEET ON WEDNESDAY. STRONG SOUTHWEST WINDS OF 25 TO 40 MPH WITH
STRONGER GUSTS WILL OCCUR AS THIS SYSTEM MOVES THROUGH. AS THIS
SYSTEM MOVES INTO SOUTH DAKOTA WEDNESDAY NIGHT AND THURSDAY...A COLD
AND MOIST NORTHERLY FLOW MAY PRODUCE SIGNIFICANT SNOWFALL IN THE
BIGHORN MOUNTAINS LATE WEDNESDAY NIGHT AND THURSDAY. THE POTENTIAL
FOR 6 TO 12 INCHES OF SNOW EXISTS WITH LOCALLY HIGHER AMOUNTS OVER
THE PEAKS AND NORTH FACING SLOPES. STAY TUNED FOR FURTHER UPDATES
AND POSSIBLE WINTER WEATHER HIGHLIGHTS FOR THIS POTENTIAL LATE
SPRING SNOWSTORM IN THE BIGHORN MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HAIL SIZES AND WIND SPEEDS
ASSOCIATED WITH THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 2:32 PM MDTSevere Thunderstorm WarningRIWPark43 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.